Wisconsin, 2011Damaging Winds in Wisconsin, June 30, 2011
June 30, 2011 · NWS MKX · 3 events in 3 counties and zones
A large supercell thunderstorm, just offshore over Lake Michigan, produced strong outflow winds that moved into far southeast Milwaukee County, and eastern sections of Racine and Kenosha counties during the evening of June 30th. Wind gusts up to 82 mph (71 knots) felled or caused extensive damage to numerous large trees that damaged homes, garages and vehicles, as well as dropped power lines…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large supercell thunderstorm, just offshore over Lake Michigan, produced strong outflow winds that moved into far southeast Milwaukee County, and eastern sections of Racine and Kenosha counties during the evening of June 30th. Wind gusts up to 82 mph (71 knots) felled or caused extensive damage to numerous large trees that damaged homes, garages and vehicles, as well as dropped power lines across the affected areas. A motorcyclist in Kenosha was killed when a tree fell on him. At one point, 26,000 customers were without power in southeast Wisconsin. It took several days to restore power, with all customers back online by 3 pm CDT on Sunday, July 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 1:58 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 30, 1:58 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 PM CDT THU JUN 30 2011
.SHORT TERM...
.TONIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.
WARM AIR ADVECTION WILL CONTINUE ACROSS WI TONIGHT. SOME CONVECTION
FORMED THIS AFTERNOON ALONG THE LEADING EDGE OF THE WARM AIR
ADVECTION AND WHERE THE NOCTURNAL LLJ WAS POINTING AT THIS MORNING.
THE CONVECTION WAS PRIMARILY IN THE CENTRAL UPPER MI AND FAR NE WI
AND OVER LAKE MICHIGAN. DUE TO THE 850MB WAA CONTINUING ALL
NIGHT...IN OTHER WORDS THE BAROCLINIC ZONE WILL REMAIN
STATIONARY...THE SLIGHT CHANCE FOR THUNDERSTORMS LINGERS INTO THE
EVENING IN THE NORTHEAST CWA. THERE SHOULD BE A BREAK IN POSSIBLE
TIMES OF CONVECTION...SO LEFT THE LATE EVENING OUT OF ANY CHC
PRECIP.
THEN THE LLJ WILL REORGANIZE AND POINT INTO NE WI OVERNIGHT...SO THE
SAME SITUATION AS THIS AFTERNOON MAY CAUSE A CONVECTIVE COMPLEX TO
DEVELOP AFTER MIDNIGHT AND TREK DOWN THE CORFIDI VECTORS INTO
SOUTHEAST WI LATE. LOW CONFIDENCE IN THIS SCENARIO. STRONG
INSTABILITY ABOVE THE WARM LAYER...SO ANY STORMS THAT ACTUALLY
DEVELOP WOULD HAVE POTENTIAL FOR HAIL AND GUSTY WINDS. THIS
FAVORABLE AREA AND SYNOPTIC SETUP FOR STORMS WILL MOVE OUT OVER
THE LAKE AND INTO LOWER MI FRI MORNING...SO DRY WEATHER ON FRIDAY.
HOT AND STICKY ON FRIDAY. DEWPOINT TEMPS ARE EXPECTED TO INCREASE
INTO THE LOW TO MID 70S DURING THE DAY...POSSIBLY A FEW UPPER 70S IN
WESTERN CWA. MODEL SNDGS SHOW MIXING DRY ADIABATICALLY UP TO 925MB.
925MB TEMPS AROUND 29C GIVES MAX SFC TEMPS AROUND 96. THE WAY THE
925MB WARM POCKET IS ORIENTED...THE WARMEST AIR WILL BE OVER CENTRAL
WI...WITH COOLER AIR IN SOUTHEAST WI.
TEMPS ALONG THE LAKE ARE TRICKY FOR FRI. EXPECTING WINDS ALONG THE
LAKESHORE TO HAVE A SLIGHT SOUTHEAST COMPONENT DURING THE MORNING
HOURS...THEN SWITCH TO SOUTHWEST IN THE AFTERNOON WITH THE
INCREASING PRESSURE GRADIENT. ALSO...HAZE EXPECTED OVER THE LAKE
WITH THE WARM MOIST AIR FLOWING OVER THE RELATIVELY COOL WATER...SO
ANY ONSHORE WIND COMPONENT COULD BRING REDUCED VISIBILITY TO THE
LAKESHORE AREAS AT TIMES IN THE MORNING. LONE ROCK SHOULD BE THE HOT
SPOT WITH A HIGH AROUND 100. EASTERN CWA COOLEST...WITH PORT
WASHINGTON AND WEST BEND IN THE LOW 90S. HEAT INDEX VALUES GENERALLY
RANGE FROM 100 TO 110...HIGHER OR LOWER IN A FEW SPOTS. WILL
CONTINUE HEAT ADVISORY FOR NOON TO 8PM FRIDAY.
.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE...HIGH
SHORTWAVE MOVES ACROSS THE WESTERN LAKE SUPERIOR AREA FRIDAY NIGHT
AND INTO SOUTHWEST ONTARIO SATURDAY. THE NAM IS STILL SLOWER THAN
THE GFS ON TAKING THE COLD FRONT TROUGH SOUTH CENTRAL WISCONSIN
LATE FRIDAY NIGHT AND ACROSS SOUTHEAST WISCONSIN SATURDAY
MORNING. THIS IS SIMILAR TO THE 00Z ECMWF AND IS PREFERRED OVER THE
QUICKER GFS. 850 MB MOISTURE CONVERGENCE INCREASES OVER SOUTHEAST
WISCONSIN BY SUNRISE SATURDAY MORNING. HOWEVER FORECAST SOUNDINGS
STILL SHOW A RATHER STRONG CAP BELOW 800 MB...WITH DRY AIR ABOVE
900 MB. THEREFORE FRONT MAY COME THROUGH DRY. 12Z NAM/GFS MOS VALUES
ARE LESS THAN 20 PERCENT.
A VERY WARM DAY IS EXPECTED SATURDAY EVENING BEHIND THE FRONT AS
LOW LEVEL LAPSE RATES STEEPEN AS CAP LIFTS TO AROUND 700 MB.
DEW POINTS DROP AND WITH DECENT MIXING MAY DROP EVEN A LITTLE MORE
THAN MOS.
.SUNDAY AND MONDAY...FORECAST CONFIDENCE...HIGH
ZONAL MID LEVEL FLOW ON SUNDAY THEN FLOW WEAKENS AND BECOME MORE
NORTHWEST AS UPPER RIDGE BUILDS A BIT INTO THE NORTHERN
PLAINS/WESTERN MINNESOTA ON MONDAY.
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST...AND BECOMES
CENTERED OVER WISCONSIN AND ILLINOIS SUNDAY AFTERNOON AND OVER THE
OHIO RIVER VALLEY AREA ON MONDAY. GFS BRINGS SOME LIGHT QPF INTO
MUCH OF THE FORECAST AREA MONDAY AS SOUTH WINDS RETURN TOWARD THE
UPPER MISSISSIPPI VALLEY. PREFER THE 00Z ECMWF AND 06Z DGEX ON
KEEPING THE SURFACE RIDGE CLOSER TO WISCONSIN WITH A REDUCED
CHANCE OF PRECIPITATION.
.LONG TERM...
.TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM
12Z GFS AND 00Z ECMWF ARE SIMILAR IN BRINGING BACK THE ZONAL FLOW
WITH THE MAIN JET STREAM ACROSS SOUTHERN CANADA TUESDAY AND INTO
WEDNESDAY. 00Z ECMWF THEN DIGS A LITTLE BIT STRONGER TROUGH OVER
EASTERN CANADA AND INTO THE EASTERN GREAT LAKES LATER WEDNESDAY
AND THURSDAY...BUT PATTERN IS FAIRLY SIMILAR.
WEAK SURFACE COLD FRONT PUSHES INTO THE FORECAST AREA LATER
TUESDAY INTO WEDNESDAY MORNING. SMALL CHANCE OF THUNDERSTORMS
WITH THIS FRONT. THEN SURFACE HIGH BUILDS INTO THE UPPER
MISSISSIPPI VALLEY AND WISCONSIN LATE WEDNESDAY AND THURSDAY.
&&
.AVIATION...
SLIGHT CHANCE OF THUNDERSTORMS CONTINUE AT THE EASTERN
TAF SITES THROUGH EARLY EVENING...AND THEN ALSO AFTER MIDNIGHT.
CONTINUED ELEVATED WARM AIR ADVECTION...ALONG WITH THE NOSE OF THE
LOW LEVEL JET REORGANIZING INTO EASTERN WI OVERNIGHT...ARE KEEPING
EASTERN WI IN AN AREA THAT COULD GET ELEVATED CONVECTION. THE REST
OF THE AREA IS WELL-CAPPED WITH NO PRECIP CHANCES.
STRENGTHENING LOW-LEVEL JET IS EXPECTED TO CAUSE LOW LEVEL WIND
SHEAR OVERNIGHT INTO FRIDAY MORNING. GFS DOES NOT HAVE AS STRONG OF
WINDS AS NAM AND RUC MODELS.
HAZE WITH MVFR VSBY EXPECTED LATE TONIGHT INTO FRI MORNING. THE HAZE
THAT IS EXPECTED OVER THE LAKE MAY SEEP INTO MKE AT TIMES DURING THE
MORNING HOURS UNTIL SOUTHWEST WINDS CAN DOMINATE IN THE AFTERNOON.
&&
.MARINE...CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING...AND AGAIN
AFTER MIDNIGHT TONIGHT OVER THE NEARSHORE WATERS ON THE LEADING EDGE
OF THE WARM MOIST AIR PUSHING INTO THE REGION. THE CHANCE FOR
THUNDER RETURNS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SURFACE
TROUGH/COLD FRONT.
SOUTH WINDS WILL BE INCREASING THROUGH THE DAY ON FRIDAY WITH A
STRENGTHENING PRESSURE GRADIENT. HAZE LIKELY OVER THE LAKE ON FRIDAY
WITH THE WARM MOIST AIR FLOWING OVER THE COOLER WATER...REDUCING
VISIBILITY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TO 8 PM CDT FRIDAY FOR WIZ046-047-051-
052-056>060-062>072.
LM...NONE.
&&
SHORT/LONG TERM...06/HENTZ
VERY SHORT TERM/AVIATION/MARINE...13/MRCHazardous weather outlook, Jun 30, 2:33 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT THU JUN 30 2011
WIZ046-047-051-052-056>060-062>072-012045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
333 PM CDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF A THUNDERSTORM...MAINLY NORTH OF
MILWAUKEE TO FOND U LAC LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A HEAT ADVISORY IS IN EFFECT FROM NOON FRIDAY UNTIL 8 PM FRIDAY EVENING
FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOUTHWEST WINDS
WILL PUMP HOT AND HUMID AIR INTO WISCONSIN AHEAD OF AN APPROACHING
COLD FRONT. HEAT INDEX VALUES WILL REACH 100 TO 110 DEGREES FOR
FRIDAY AFTERNOON AND EARLY EVENING.
THE COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS AS IT
SLOWLY MOVES ACROSS THE REGION FRIDAY NIGHT AND SATURDAY MORNING
SMALL THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY INTO
WEDNESDAY AS A WEAK FRONTAL BOUNDARY MOVES ACROSS SOUTHERN
WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LMZ643>646-012045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
333 PM CDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
A WEAKENING COOL FRONT MAY SET OFF AN ISOLATED THUNDERSTORM LATE
FRIDAY NIGHT AND SATURDAY MORNING.
SMALL THUNDERSTORM CHANCES WILL RETURN FROM TUESDAY THROUGH
WEDNESDAY AS A WEAK FRONTAL BOUNDARY MOVES ACROSS SOUTHERN
LAKE MICHIGAN.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 30, 6:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
732 PM CDT THU JUN 30 2011
WIZ066-071-072-010115-
KENOSHA-MILWAUKEE-RACINE-
732 PM CDT THU JUN 30 2011
...STRONG THUNDERSTORM WINDS MAY IMPACT LAKESHORE AREAS OF
MILWAUKEE...RACINE...AND KENOSHA COUNTIES...
AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF SOUTH MILWAUKEE...MOVING SOUTH
AT 30 MPH.
WINDS UP TO 45 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
KUHLMAN
Thunderstorm Wind, Milwaukee
- When
- June 30, 6:35 PM CST
- Where
- Milwaukee County, Cudahy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 42.950, -87.850
The City of Cudahy Emergency Manager reported numerous trees down in the city. One tree severely damaged a mobile home-trailer.
Thunderstorm Wind, Racine
- When
- June 30, 6:45 PM CST to 7:00 PM CST
- Where
- Racine County, 4 mi NW of Wind Pt to 2 mi E of Elmwood Park
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 42.821, -87.826
Law enforcement officials reported numerous trees and power lines down across far eastern Racine County from severe thunderstorm winds that gusted up to 82 mph (71 knots) measured by the ASOS at Racine Batten Airport. A C-130 cargo airplane parked at the airport was spun 40-50 degrees and moved 31 feet by the severe wind gusts. Many large branches were also broken off by the powerful winds, which also blew shingles off of several homes. The thunderstorm outflow winds caused roof damage to a house and garage in the 4800 block of State Highway 31.
Thunderstorm Wind, Kenosha
- When
- June 30, 7:00 PM CST to 7:20 PM CST
- Where
- Kenosha County, 4.5 mi E of Somers to Downtown Kenosha
- Measured
- 65 kt (75 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 42.650, -87.811
Law enforcement officials reported numerous trees and power lines down across far eastern Kenosha County from severe thunderstorm winds that gusted up to 75 mph (65 knots) as estimated by a trained spotter. A 31-year-old man riding a motorcycle was killed when a tree blew over on him in the 7600 block of 25th Avenue. A Pleasant Prairie woman injured her hip when she was struck by debris form a shed. Two other residents of the City of Kenosha were injured when they touched live wires brought down by the strong winds. Many large branches were also broken off by the powerful winds, which also damaged several homes. Officials estimate 500 to 800 trees were destroyed or badly damaged by the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 30, 2011$18 million · 2.75 in hail · 20 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 30, 20111 death · 3 events
- Debris Flow in Colorado, June 30, 20111 death · 1 event
- Tornado and Heavy Rain in Texas, June 30, 20111 injured · $500,000 · EF1 · 2 events
- Hail and Damaging Winds in Colorado, June 30, 20112 injured · $400,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Texas, June 30, 2011$425,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Nebraska, June 30, 2011$105,000 · 1.5 in hail · 22 events
- Damaging Winds in South Dakota, June 30, 2011$104,000 · 61 kt wind · 12 events
- Hail and Damaging Winds in Florida, June 30, 2011$39,000 · 56 kt wind · 19 events
- Damaging Winds and Lightning Strike in Georgia, June 30, 2011$60,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in Lake Michigan, June 30, 2011$50,000 · 82 kt wind · 5 events
- Hail and Damaging Wind in South Dakota, June 30, 2011$20,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327393, 327404, 327430.